You are here:

Birth Control/No libido after taking contraceptive pill- Yasmin

Advertisement


Question
Hi,

I'm a 29 year old healthy female. In 2014 I started taking microgynon because I have a history of heavy periods. However I experienced severe side effects after about 1 month of taking it and was switched to Yasmin by my GP. Within a month or 2 of taking Yasmin I noticed a drastic reduction in my libido. Up until taking the contraceptive pill I had a very high libido and regularly wanted sex but while I continued taking Yasmin my desire kept reducing and eventually fell off a cliff. I complained to my GP after a few months but at the time she said I should give it more time. I continued and kept taking it for approximately 1 year in total. During that time and presently I have no libido, no desire to want to have sex and this has resulting in the break down of my 4 year relationship.

I stopped taking Yasmin in June 2015 and since then nothing has changed. I don't feel any better and my libido has not returned. I requested blood work to be carried earlier this year to check my hormone levels but my GP has told me that they are all normal and that nothing is wrong. She then referred me to a sexualpyscho therapist who referred me back to her and said there is nothing psychologically wrong with me. Now I am waiting months to see a consultant in reproductive medicine but I feel hopeless.

It has taken 2 years to get to this point and nothing has changed. Is there anything I can do or a specialist I can see who deals with low libido caused by the contraceptive pill? No one is taking me seriously. I know whole heartedly that as soon as I started taking Yasmin my libido died and it has not returned. Its ruining my life and I need help. Do you have any suggestions?

Answer
Libido and lack thereof is a complicated subject, and medicine doesn't have all the answers.
In my opinion, if Yasmin had caused the loss of libido, then stopping the Yasmin should have caused the libido to return.  I would say there is something else going on, and I doubt that it has much to do with hormones.
I think the referral to the sex therapist was a good idea.  Since it was not helpful, I don't know what to tell you.  I doubt that a consultant in reproductive medicine will be helpful, but time will tell.  I wouldn't pin all your hopes on that though.
As my teacher in med school said, the most important sex organ is inside your head.  I suspect that the answer is there.  Sorry I can't be more helpful.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.